Alert archive / Nevada / Flash Flood Warnings in 1996

Flash Flood Warning 10, NWS Las Vegas, NV

July 15, 1996Clark County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Jul 15, 1996, 1:10 PM PDT for Clark County, Nevada. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 15, 1996, 1:10 PM PDT (20:10 UTC)
Expired
Jul 15, 1996, 2:15 PM PDT
In force
65 min
Issued by
NWS Las Vegas, NV
Area
Whole counties

County Clark County, NV

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 8.2 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 1996-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 1996-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2775 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLAS 152011
FFWLAS
NVC003-152115-
 
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM AND FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
110 PM PDT MON JUL 15 1996
 
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
SEVERE THUNDERSTORM AND FLASH FLOOD WARNING
EFFECTIVE UNTIL  215 PM PDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS......
 
IN SOUTHERN NEVADA
 
   ...WEST CENTRAL CLARK COUNTY
 
AT 110 PM PDT...LAS VEGAS DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
LOCATED NEAR LONE MOUNTAIN ROAD AND JENSEN MOVING EAST AT 10 MPH. THIS
STORM IS EXPECTED TO AFFECT THE SUMMERLIN AREA OF NORTHWEST LAS VEGAS
WITHIN THE NEXT HOUR.
 
ANOTHER VERY STRONG THUNDERSTORM WAS LOCATED APPROXIMATELY 4 MILES WEST
OF FLAMINGO AND DURANGO.  THIS STORM WILL LIKELY AFFECT THE SPRING
VALLEY AREA IN THE NEXT HOUR.
 
THESE ARE DANGEROUS STORMS.  IF YOU ARE IN THEIR PATH YOU SHOULD
PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND
DEADLY LIGhHTNING.  PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM WINDOWS.
 
RUNK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 9:12 AM PDT, 3 hours 58 minutes earlier.

Area forecast discussion, Jul 15, 9:12 AM PDT, 3 hours 58 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
912 AM PDT MON JUL 15 1996

LWR LVLS REALLY JUICED TDY WITH DPS IN THE UPR 50S TO UPR 60S
CWA WIDE.  THIS MORE SO THAN YSRDY.  IN ADDITION COOLER AND DRIER
IN THE UPR LVLS THIS TO CAUSE OVERSHOOTING TOPS AND GREATER
INSTABILITY.  DUE TO THE SLOW MOVEMENT OF STORMS AND LWR WET BULB HAVE
CHANGES WRDG TO PREV FCST WITH TRW LIKELY WITH SOME HAIL IN
AZZ1&3...INCR POPS AND WL ISSUE FFA FOR NVZ9 AZ1...2...3.  NO NEW DATA
TO LUK AT THIS MRNG TO GO ALG WITH SNDG DATA.  OLD 00Z MDL DATA MOVE
PERSISTENT MSTR/INSTABILITY AXIS THAT WAS OVER THE SIERRA EWRD ORIENTED
N-S OVR CLARK AND MOHAVE.  AM WORRIED ABOUT ALREADY MOIST SOIL CONDS
ACRS FFA AREA...SO HAVE TO MONITOR VERY CAREFULLY.  WL TALK ABT FUTURE
FCST PDS IN THIS AFTN DISCUSSION WHEN NEW DATA COMES IN.  LAS521.
CORDERO

In the hours before

Special weather statement, Jul 15, 12:40 PM PDT, 30 minutes before
NVZ008-009-AZZ003-CAZ014-019-152245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1241 PM PDT (1241 PM MST) MON JUL 15 1996

...SHOWERS AND THUNDERSTORMS OCCURRING OVER CLARK COUNTY IN
NEVADA...MOHAVE COUNTY IN ARIZONA AND SAN BERNANDINO COUNTY
IN CALIFORNIA...

1...IN SOUTHERN CALIFORNIA...AT 1235 PM PDT LAS VEGAS WEATHER SERVICE
AND EDWARDS AIR FORCE DOPPLER RADAR INDICATED A CLUSTER OF SHOWERS
ALONG THE INYO AND SAN BERBARDINO BORDER MOVING NORTH ON CALIFORNIA
STATE ROUTE 127.  THESE SHOWERS WILL INTENSIFY INTO THUNDERSTORMS THIS
EARLY AFTERNOON AS THEY APPROACH THE TOWNS OF TECOPA AND SHOSHONE IN
INYO COUNTY.

2...IN MOHAVE COUNTY...SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ALONG
THE BILL WILLIAMS RIVER ALONG THE SOUTHERN BORDER OF THE COUNTY.  THESE
THUNDERSTORMS ARE MOVING VERY SLOWLY TO THE WEST.  SOME ADDITIONAL
THUNDERSTORMS HAVE BEEN INDICATED ALONG I-40 ABOUT 10 MILES EAST OF
KINGMAN.

3...IN SOUTHERN NEVADA...SHOWERS AND THUNDERSTORMS WERE DETECTED ALONG
THE SHEEP RANGE NEAR THE LINCOLN/CLARK COUNTY BORDER AND IN PORTIONS OF
THE SPRING MOUNTAINS RECREATION AREA IN CLARK COUNTY.  THE STRONGEST
STORMS DETECTED BY LAS VEGAS DOPPLER RADAR WERE IN LINCOLN COUNTY NEAR
CALIENTE.  THIS CLUSTER OF THUNDERSTORMS IS SLOWLY MOVING EAST INTO
EATSERN WASHINGTON COUNTY IN UTAH.

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS
SOUTHERN NEVADA...MOHAVE COUNTY IN ARIZONA AND SAN BERNANDINO IN
SOUTHERN CALIFORNIA THIS AFTERNOON.

ANY OF THE SHOWERS OR THUNDERSTORMS ACROSS SOUTHERN NEVADA
...MOHAVE COUNTY IN ARIZONA OR SAN BERNANDINO WILL BE CAPABLE OF
PRODUCING STRONG WIND GUSTS TO 50 MPH. FREQUENT LIGHTNING AND BRIEF
HEAVY SHOWERS MAY BE ENCOUNTERED WITH THESE STORMS. VISIBILITY MAY BE
REDUCED TO NEAR ZERO AT TIMES ON AREA ROADWAYS BY BLOWING DUST OR SAND
EVEN THOUGH THE PARENT SHOWER OR THUNDERSTORM IS MILES AWAY.

LISTEN TO THIS STATION FOR FURTHER INFORMATION AND STATEMENTS FROM
THE NATIONAL WEATHER SERVICE.

CORDERO

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 1:10 PM PDTSevere Thunderstorm WarningVEFClark65 min
Jul 15, 1:15 PM PDTFlash Flood WarningVEFLincoln60 min
Jul 15, 1:15 PM PDTSevere Thunderstorm WarningVEFLincoln60 min
Jul 15, 1:46 PM PDTFlash Flood WarningVEFClark59 min
Jul 15, 1:46 PM PDTSevere Thunderstorm WarningVEFClark59 min
Jul 15, 2:13 PM PDTFlash Flood WarningVEFLincoln2 hr
Jul 15, 2:24 PM PDTFlash Flood WarningVEFClark2 hr
Jul 15, 2:47 PM PDTFlash Flood WarningVEFClark58 min
Jul 15, 2:47 PM PDTSevere Thunderstorm WarningVEFClark58 min
Jul 15, 3:31 PM PDTFlash Flood WarningVEFClark59 min
Jul 15, 3:31 PM PDTSevere Thunderstorm WarningVEFClark59 min
Jul 15, 4:26 PM PDTFlash Flood WarningVEFClark64 min
Jul 15, 4:26 PM PDTFlash Flood WarningVEFLincoln2 hr
Jul 15, 4:26 PM PDTSevere Thunderstorm WarningVEFClark64 min

Nearby

Flash Flood Warnings in Nevada, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.